Alright ladies, here's a big question for you: how do you feel about anti-depressants?
I'm at the end of my teether. I'm developing serious agoraphobia, I'm afraid of crowded spaces and I don't drive anymore. Starting september I will have to travel a bit and the mere thought gives me the creep. Here in italy is incredibly hot and humid, which doesn't help the sensation of discomfort, I'm on period number 2 this month, I have neverending herpes, had several kidney colics, I have to find a new place to stay within the next six months, I have written my first book and it's going to be published in sept, lots of publicity, lots of expectations from the press and my publisher, sheer terror and stress here inside me.
Am I forgetting something? lol
A dear friend of mine who is going through what we're going through told me her doc put her on Entact 10 mg, a SSRI, and she said it did wonders for her.
I'm very tempted but at the same time I'm terrified of antidepressants. I heard about scary side effects. I know that once you're on them, you never stop. At the same time I feel so lost I think I need help. I'm on therapy but menopause is turning my whole life around. At least tonight. I feel I'm at a dead end and I don't know where to turn.
Has any of you tried antidepressants and what do you think about them? Am I the only one who feels miserable and yet feels scared s*****ss of medications?
"I'm not young enough to know everything". O. Wilde
First of all let me say CONGRATULATIONS on getting your book published! What a wonderful accomplishment - it is just such a shame you are not able to enjoy it to its fullest! But hopefully you will get some relief soon.
I cannot give you first hand experience, having not taken ADs. But I've lived with someone for 25 yrs (my husband) who has, as well there are MANY MANY women on this board who have used them during this time of life. I'm sure you'll be hearing from them soon.
You are definitely not alone in being scared of ADs or any medication for that matter. Seems like we have enough symptoms on our own, who can blame us for not wanting to add side effects of other meds to that list?
But ADs can be extremely helpful for short term needs like yours. Sure, there are side effects, but in most cases they are mild. Every person is different and there are many medications out there to try. What works great for one person may not be the best for someone else. It's trial and error till you find what works best for you. But there is absolutely nothing wrong with taking something to find some relief through this difficult time.
Given your description though (panic attacks, agoraphobia etc) are you sure it's not anti-anxiety meds that you should be taking instead of ADs? Whichever, that's up to your doctor. But as I said, there are many women on this board who have taken either or both. Anxiety, panic attacks, depression, agoraphobia, etc they are all symptoms of meno and can be completely debilitating. There is help out there and you shouldn't have to suffer. It is also totally not true that once you are on them you have to stay on forever! Not at all! Many take them to get thru this difficult time, then slowly wean off.
I hope this helped you somewhat. I'm sure others will chime in. I wish you all the best and hope you can find some relief so you can enjoy this very happy time in your life!
Hi Carla, gosh it sounds like you have an awful lot going on right now. I can totally understand your fear of taking antidepressants, I think a lot of people with anxiety also have a fear of taking meds. Many antidepressants work for anxiety disorders too, not just for depression. I would think it's better to take an antidepressant rather than an anti anxiety med like a benzo as the antidepressants are not addictive, whilst it's a known fact that regular use of benzos not only gets you addicted, but you also become 'tolerant' to them and require larger doses to get the same effect. However having said that, it's fine to take benzos on as 'as needed' basis if you feel you only need help in certain situations and won't be taking them regularly.
The SSRI's seem to be the most routinely prescribed antidepressant these days, but there are other groups of drugs and it can sometimes take awhile to find the right medication. I know a lot of people that take SSRI's and the one thing that I have heard very often is that when they are first taken they can actually temporarily increase your anxiety. It's often a good idea if this happens to talk to your doctor about taking a benzo as well for the first few days. I hope that you start to feel better real soon.
Last edited by Alabasterlyn; 11-26-2006 at 09:55 AM.
Wow you do have a lot going on. What kind of book did you publish? I am taking a course on writing for Childrens books.
I have been on antidepressant/antianxiety drugs for 14 years. Many in my family have, what I have been told as a serotonin deficiency. After I had my 3rd miscarrage I started having problems w/ going out in public and driving. I got to the point I had to have someone w/ me in the car. I have been on SSIR's for most of the 14 years and have tried to go off them 4 times w/ no success, but I have a couple of friends that have been on them while they are having a bad time either because of a divorce or death in the family and they had no problems going off them. The last time I tried to go off prozac I said to myself I would rather live w/ the meds that try to live w/ the anxiety and dread all the time. I remember how bad I use to feel and am happy that I can leave the house, even if it's to go to the grocery store. Don't be afraid of the meds, but do stay informed. Hope you get to feeling better real soon. Angela
i was on Effexor for 2 years due to a whole lot of stuff hitting me at once ,also menopause gone wild!!! . ( lots of anxiety,etc) It did help me tremendously. I was only on 75mg,which is a fairly low dose. Because like you, I was at the end of my rope , I feel it was the right choice for me. All it did was even me out. I resisted for a long time ,but now i'm sorry I waited so long. The thing is there are many different antidepressants out there. The big problem i have found with Effexor is it is very difficult to wean off of. It's taken me 3 mos ,with side effects including extreme dizziness ,nausea ,and brain fog. I don't know that i would recommend that one. Now that things have settled down in my life i'm going to try and manage my anxiety naturally. Right now i'm taking 5HTP 3 times a day,plus exercising and eating as healthy as possible. I also have a RX for xanax in case something comes up I can;t handle. For instance I am flying to Colorado on Friday ,and i'm a very nervous flyer. I can work myself up into quite a frenzy in anticipation of getting on that plane. So i would say that definately antidepressants or anti anxiety drugs will probably help you .I would recommend though throughly researching the different kinds as far as side effects ,and how hard it is to wean off of. One of the side effects I wasn't aware of with Effexor was weight gain. Some people don't gain weight ,but i would say that most people do. Good luck ,and congratulations on having your book published .That is great!!!! Can you tell us the name of it?
Thank you so much for your voice, ladies. I still don't know what I will do but you already made me feel sooooo much better...
Kathryn the title of my book in english would translate more or less "talk to me about love" and it's the love story between a 24 years old boy, born and raised in a detox community (not a drug-addict but the son of two junkies who didn't make it) and a 40 years old woman unhappily married, neurotic, with a heavy past at her shoulder, in need of control and terrified of loving. The boy is in love with a girl who's out of his reach, she tells him "there is no woman who can't be conquered" and leads him to overcome his clumsiness in love. But in the process she realises all the faults of her life and the two fall in love together...
The reason why there are so many expectations on this book is that I wrote it together with a 25 y.o. movie star who here in Italy is "at the top". His movies are blockbusters and all the girls are crazy for him. The book is a sort of journal of the woman and the boy and the way they live and see the same story and Silvio - the young star - wrote the boy.
Ooops, I got carried away...but it felt good for a minute to forget about menopause. Thank you for asking, Kathryin...
"I'm not young enough to know everything". O. Wilde
Your book sounds very interesting. I'm sure that having a big pop star as a co-author will generate a lot of publicity. So I imagine you will be traveling ,doing interviews etc. If you do decide to get on something, give yourself plenty of time to get adjusted to it. Sometimes there are side effects when you first start an antidepressant. Also sometimes you may need to try a few to find one that works well for you. You don't want to be dealing with all that while your touring. Good luck..... .